Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 81, NWS Louisville, KY

May 13, 2000Breckinridge County, Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 13, 2000, 12:36 AM CDT for Breckinridge County, Meade County, Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 12:36 AM CDT (05:36 UTC)
Expired
May 13, 2000, 1:15 AM CDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Breckinridge County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 35 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:00 AM CDTThunderstorm Wind 60 EAxtel, KYTrees were downed at Axtel.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 11:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS53 KLMK 130538
SVRSDF
KYC027-163-130615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1236 AM CDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 115 AM CDT(215 AM EDT)

* AT 1234 AM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS 4 MILES SOUTH OF CLOVERPORT...OR ABOUT 57 MILES
  NORTH OF BOWLING GREEN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBSTER AROUND 100 AM CDT
  SIROCCO AROUND 110 AM CDT
  
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN LOUISVILLE.

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM CDT, 10 hours 6 minutes earlier.

Area forecast discussion, May 12, 2:30 PM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT FRI MAY 12 2000

MAIN PROBLEMS THIS FORECAST IS THE AMOUNT OF SHOWERS AND
THUNDERSTORMS OVERNIGHT AND INTO SATURDAY MORNING.

MODELS SIMILAR IN BRINING FRONT INTO CENTRAL KENTUCKY OVERNIGHT AND
PUSHING IT TO THE EAST ON SATURDAY. AIR AHEAD OF FRONT IS VERY
UNSTABLE BUT LOWER LEVEL CAP HAS KEPT CLOUDS OVER MUCH OF AREA THIS
AFTERNOON AND PREVENTED CONVECTION FROM DEVELOPING. CLOUDS COVER
MUCH OF AREA NORTH TO FRONT WITH SOME SUNSHINE OVER ILLINOIS. IN
ORDER TO GET MUCH IN WAY OF THUNDERSTORMS WILL HAVE TO WAIT FOR THIS
MORE UNSTABLE AIR TO MOVE SOUTHEAST INTO FORECAST AREA. TRIGGER FOR
CONVECTION WILL BE ENTRANCE REGION OF UPPER LEVEL JET WITH
DIVERGENCE MOVING OVER FA LATE EVENING AND IN OVERNIGHT HOURS.

WITH THE NIGHTTIME HOURS AND LACK OF HEATING TODAY WORKING AGAINST
WIDESPREAD CONVECTION WILL OPT TO KEEP POPS LITTLE LOWER THAN AVN
AND MORE IN LINE WITH NGM MOS. ETA IS VERY SPOTTY WITH AMOUNT OF
PRECIPITATION BUT DOES SHOW GOOD DIVERGENCE AND UNSTABLE LIFTED
INDICES WHILE NGM NOT QUITE AS UNSTABLE.  TIME SECTIONS FOR BOTH NGM
AND ETA ARE NOT REAL IMPRESSIVE FOR WIDESPREAD CONVECTION.  THIS
ALSO SUPPORTS LOWER POPS.

ON SATURDAY...CLOUDS DECREASE AFTER FRONT MOVES THROUGH WITH DRIER
AND COOLER AIR FOR SUNDAY AND INTO MONDAY. SUNDAY LOOKS A FEW
DEGREES WARMER THAN PREVIOUSLY THOUGHT AND RAISED TEMPExRATURES
SLIGHTLY. HAVE ALSO MODIFIED WARMING TREND AND ADDED SOME CLOUDS FOR
EXTENDED.

.SDF...NONE.
SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:12 AM CDTSevere Thunderstorm WarningLMKJefferson38 min
May 13, 1:22 AM CDTSevere Thunderstorm WarningLMKHenry, Oldham33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.